Cotton wool spots as an indicator of methotrexate-induced blood dyscrasia

Optometry. 2010 Apr;81(4):177-80. doi: 10.1016/j.optm.2009.10.012.

Abstract

Background: The disease-modifying antirheumatic drug methotrexate (MTX) is the treatment of choice for many patients with rheumatoid arthritis. Systemic toxicity in MTX use is well documented. Side effects such as pancytopenia, myelosuppression, hepatotoxicity, and pulmonary toxicity may be life-threatening. Various ocular effects with methotrexate use have been reported; however, to the best of our knowledge, this is the first case documenting cotton wool spots as the presenting feature of systemic MTX toxicity.

Case report: A 52-year-old woman presented for a routine ocular examination. Medical history was significant for rheumatoid arthritis and treatment with methotrexate for 11 years. She reported missing her most recent rheumatology follow-up examination. Fundus examinations found progressive cotton wool spots in both eyes. Systemic blood workup found severe pancytopenia (reduced white blood cell, red blood cell, and platelet counts). The MTX was tapered, cotton wool spots resolved, and the blood results normalized.

Conclusion: Patients using MTX typically are monitored for adverse effects at scheduled intervals by their prescribing physician. Patients taking MTX and presenting with ischemic retinal findings warrant investigation for pancytopenia. Prompt workup and communication with the patient's prescribing doctor may be life-saving.

Publication types

  • Case Reports

MeSH terms

  • Antirheumatic Agents / adverse effects*
  • Female
  • Fundus Oculi
  • Humans
  • Methotrexate / adverse effects*
  • Middle Aged
  • Ophthalmoscopy
  • Pancytopenia / chemically induced*
  • Pancytopenia / diagnosis
  • Retinal Artery / pathology
  • Retinal Diseases / chemically induced
  • Retinal Diseases / pathology*

Substances

  • Antirheumatic Agents
  • Methotrexate